Alert archive / Texas / Wind Advisories in 2018

Wind Advisory 16, NWS Amarillo, TX

October 14, 2018Beaver County, Cimarron County, Texas County, Oklahoma; 8 counties in Texas

NWS Amarillo, TX issued this wind advisory at Oct 14, 2018, 6:36 AM CDT for Beaver County, Cimarron County, Texas County, Oklahoma; 8 counties in Texas. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Oct 14, 2018, 6:36 AM CDT (11:36 UTC)
Expired
Oct 14, 2018, 12:00 PM CDT
In force
5 hr
Issued by
NWS Amarillo, TX

Counties Beaver County, OK, Cimarron County, OK, Texas County, OK, Dallam County, TX, Hansford County, TX, Hartley County, TX, Hutchinson County, TX, Lipscomb County, TX, Moore County, TX, Ochiltree County, TX, Sherman County, TX

The radar

The Amarillo radar (KAMA), 118 km from the middle of the area, began a volume at 11:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 11.6 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2018-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2018-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 255 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-233 J/kg
Mixed-layer LCL
841 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
255 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

673 
WWUS74 KAMA 141136
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
636 AM CDT Sun Oct 14 2018

OKZ001>003-TXZ001>008-141700-
/O.NEW.KAMA.WI.Y.0016.181014T1136Z-181014T1700Z/
/O.CON.KAMA.HZ.W.0003.181014T1600Z-181015T1700Z/
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-
Including the cities of Boise City, Keyes, Guymon, Beaver, 
Forgan, Dalhart, Stratford, Spearman, Gruver, Perryton, Booker, 
Higgins, Follett, Hartley, Channing, Dumas, and Borger
636 AM CDT Sun Oct 14 2018

...WIND ADVISORY IN EFFECT UNTIL NOON CDT TODAY...
...HARD FREEZE WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING
TO NOON CDT MONDAY...

The National Weather Service in Amarillo has issued a Wind
Advisory, which is in effect until noon CDT today.

* Temperatures...Will steadily fall through the 30s and 20s
  throughout the day. Lows overnight will be in the lower to mid
  20s.

* Impacts...The cold temperatures will kill garden crops and 
  outdoor plants. Unprotected outdoor pipes will freeze.

* Winds...North 25 to 35 mph with gusts up to 55 mph.

* Impacts...Sudden wind gusts can cause drivers to lose 
  control... especially in lightweight or high profile vehicles. 
  Strong winds can cause blowing dust...reducing visibilities...
  and cause flying debris. Light outdoor objects could be moved 
  by the strong winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To prevent freezing and possible bursting of outdoor water
pipes...pipes should be wrapped...drained...or allowed to drip
slowly. Those that have in ground sprinkler systems should drain
their systems...or cover any above ground pipes to protect them
from freezing. Bring plants inside if possible. Take measures to
protect pets and livestock.

Motorists should exercise caution while driving in the wind
advisory area. Stay alert to sudden gusts of wind which may cause
you to lose control of your vehicle. Extra attention should be
given to drivers of high profile vehicles. Secure outdoor items.

&&

$$

TXZ009>014-016>019-317-141700-
/O.CON.KAMA.HZ.W.0003.181014T1600Z-181015T1700Z/
Roberts-Hemphill-Oldham-Potter-Carson-Gray-Deaf Smith-Randall-
Armstrong-Donley-Palo Duro Canyon-
Including the cities of Miami, Canadian, Vega, Amarillo, 
Panhandle, White Deer, Pampa, Hereford, Canyon, Claude, 
Clarendon, and Palo Duro Canyon
636 AM CDT Sun Oct 14 2018

...HARD FREEZE WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING
TO NOON CDT MONDAY...

* Temperatures...Will steadily fall through the 30s and 20s
  throughout the day. Lows overnight will be in the lower to mid 
  20s.

* Impacts...The cold temperatures will kill garden crops and 
  outdoor plants. Unprotected outdoor pipes will freeze.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To prevent freezing and possible bursting of outdoor water
pipes...pipes should be wrapped...drained...or allowed to drip
slowly. Those that have in ground sprinkler systems should drain
their systems...or cover any above ground pipes to protect them
from freezing. Bring plants inside if possible. Take measures to
protect pets and livestock.

&&

$$

TXZ015-020-141700-
/O.CON.KAMA.FZ.W.0003.181015T0300Z-181015T1700Z/
Wheeler-Collingsworth-
Including the cities of Shamrock, Wheeler, and Wellington
636 AM CDT Sun Oct 14 2018

...FREEZE WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
NOON CDT MONDAY...

* Temperatures...Lows in the lower 30s.

* Impacts...The cold temperatures will kill garden crops and 
  outdoor plants. Unprotected outdoor pipes could freeze.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Freezing temperatures are imminent or highly likely. Protect
plants by bringing them indoors. If you cannot bring them in...
cover them with layers of newspapers or blankets. Protect outdoor
pipes by wrapping...draining...or allowing them to drip slowly.
Take appropriate measures to protect pets and/or livestock.

&&

$$
1 follow-up statement
511 
WWUS74 KAMA 141659
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
1159 AM CDT Sun Oct 14 2018

OKZ001>003-TXZ001>008-150200-
/O.EXP.KAMA.WI.Y.0016.000000T0000Z-181014T1700Z/
/O.CON.KAMA.HZ.W.0003.000000T0000Z-181015T1700Z/
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-
Including the cities of Boise City, Keyes, Guymon, Beaver, 
Forgan, Dalhart, Stratford, Spearman, Gruver, Perryton, Booker, 
Higgins, Follett, Hartley, Channing, Dumas, and Borger
1159 AM CDT Sun Oct 14 2018

...HARD FREEZE WARNING REMAINS IN EFFECT UNTIL NOON CDT MONDAY...
...WIND ADVISORY WILL EXPIRE AT NOON CDT TODAY...

* Temperatures...Will steadily fall through the day into the 20s.
  Lows overnight will be in the lower to mid 20s.

* Impacts...The cold temperatures will kill garden crops and 
  outdoor plants. Unprotected outdoor pipes will freeze.

* Winds...North 20 to 30 mph with gusts up to 45 mph.

* Impacts...Sudden wind gusts can cause drivers to lose 
  control... especially in lightweight or high profile vehicles. 
  Strong winds can cause blowing dust...reducing visibilities... 
  and cause flying debris. Light outdoor objects could be moved 
  by the strong winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To prevent freezing and possible bursting of outdoor water
pipes...pipes should be wrapped...drained...or allowed to drip
slowly. Those that have in ground sprinkler systems should drain
their systems...or cover any above ground pipes to protect them
from freezing. Bring plants inside if possible. Take measures to
protect pets and livestock.

&&

$$

TXZ009>014-016>019-317-150200-
/O.CON.KAMA.HZ.W.0003.000000T0000Z-181015T1700Z/
Roberts-Hemphill-Oldham-Potter-Carson-Gray-Deaf Smith-Randall-
Armstrong-Donley-Palo Duro Canyon-
Including the cities of Miami, Canadian, Vega, Amarillo, 
Panhandle, White Deer, Pampa, Hereford, Canyon, Claude, 
Clarendon, and Palo Duro Canyon
1159 AM CDT Sun Oct 14 2018

...HARD FREEZE WARNING REMAINS IN EFFECT UNTIL NOON CDT MONDAY...

* Temperatures...Will steadily fall through the day into the 20s.
  Lows overnight will be in the lower to mid 20s.

* Impacts...The cold temperatures will kill garden crops and 
  outdoor plants. Unprotected outdoor pipes will freeze.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To prevent freezing and possible bursting of outdoor water
pipes...pipes should be wrapped...drained...or allowed to drip
slowly. Those that have in ground sprinkler systems should drain
their systems...or cover any above ground pipes to protect them
from freezing. Bring plants inside if possible. Take measures to
protect pets and livestock.

&&

$$

TXZ015-020-150200-
/O.CON.KAMA.FZ.W.0003.181015T0300Z-181015T1700Z/
Wheeler-Collingsworth-
Including the cities of Shamrock, Wheeler, and Wellington
1159 AM CDT Sun Oct 14 2018

...FREEZE WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
NOON CDT MONDAY...

* Temperatures...Lows will drop into the lower 30s. 

* Impacts...The cold temperatures will kill garden crops and 
  outdoor plants. Unprotected outdoor pipes could freeze.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Freezing temperatures are imminent or highly likely. Protect
plants by bringing them indoors. If you cannot bring them in...
cover them with layers of newspapers or blankets. Protect outdoor
pipes by wrapping...draining...or allowing them to drip slowly.
Take appropriate measures to protect pets and/or livestock.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this wind advisory went out at Oct 14, 6:24 AM CDT, 12 minutes earlier.

Area forecast discussion, Oct 14, 6:24 AM CDT, 12 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
624 AM CDT Sun Oct 14 2018

.AVIATION...
Strong north winds near 30 knots with gusts to near 40 knots will
prevail through this afternoon at all TAF sites. Low clouds in the
IFR range at GUY now should lift into the MVFR range this
afternoon. MVFR cigs should prevail at DHT and AMA through this
forecast. Some freezing drizzle and light snow will be possible at
the TAF sites mainly late this afternoon and evening.

&&

.PREV DISCUSSION... /Issued 340 AM CDT Sun Oct 14 2018/

DISCUSSION...
Current observations this morning shows a cold front continuing
to move south across eastern Colorado and western Kansas. Along
the front and in the wake of the equatorward cold front, winds
will shift to the north and be sustained between 20-25 kts and
even up to 30 kts at times. In-conjunction with the very cold
temperatures to follow, the apparent temperatures throughout the
day may drop as low as the mid to upper teens, so please dress
warmly as you head out today. Temperatures will steadily fall
throughout the day with areas across the OK Panhandle and northern
TX Panhandle dropping below freezing by noon with the rest of the
areas dropping below freezing during the afternoon hours. Hence a
Hard Freeze Warning is in effect starting late this morning
throughout most of the region as temperatures will drop quickly
throughout the day. The entire region by tonight should be at
freezing or below with the SE TX Panhandle the last to drop to
freezing with a Freeze Warning starting later tonight. Overnight
low temperatures tonight will bottom out from the lower 20s in the
northwest to lower 30s for the southeast.

In terms of precipitation, some discontinuity as of the latest
14/00Z model and numerical data are present. Sheared upper level
dynamics in NAM/ECMWF does not show favorable areas of f-gen or
lift and in-conjunction with drier mid levels in the dendritic
growth zone, a more larger domain of coverage for freezing drizzle
maybe possible with light snowfall accumulations across the
northwest. However, the latest runs of the GFS/CMC along with some
local hi-res models are now appearing to show perhaps some meso-
scale banding later this afternoon and evening. A separate,
smaller disturbance being ejected downstream of the main positive
tilted upper level trough just before 00Z Monday may set up a
decent strip of 500 hPa vorticity where some good mid level
Q-vector convergence may set up a good band or band(s) of
snowfall. This could result in some snowfall accumulation within
those bands given enough cooling of the column with good
precipitation intensity. Overall, precipitation amounts for most
should remain light and precipitation will diminish and move south
and southwest out of the Panhandles by tomorrow morning.

The Panhandles will dry out Tuesday and Wednesday with
temperatures slowly starting to rebound, but still below normal.
Our next chances of showers and isolated thunderstorms will be
from late Wednesday through to the end of the forecast period.
Temperatures will also rebound to near normal by the end of the
forecast period.

Meccariello

&&

.AMA Watches/Warnings/Advisories...
TX...Hard Freeze Warning from 11 AM this morning to noon CDT Monday
     for the following zones: Armstrong...Carson...Dallam...Deaf
     Smith...Donley...Gray...Hansford...Hartley...Hemphill...
     Hutchinson...Lipscomb...Moore...Ochiltree...Oldham...Palo
     Duro Canyon...Potter...Randall...Roberts...Sherman.

     Winter Weather Advisory from 10 AM this morning to 11 AM CDT
     Monday for the following zones: Armstrong...Carson...
     Dallam...Deaf Smith...Donley...Gray...Hansford...Hartley...
     Hemphill...Hutchinson...Lipscomb...Moore...Ochiltree...
     Oldham...Palo Duro Canyon...Potter...Randall...Roberts...
     Sherman...Wheeler.

     Freeze Warning from 10 PM this evening to noon CDT Monday for
     the following zones: Collingsworth...Wheeler.

OK...Hard Freeze Warning from 11 AM this morning to noon CDT Monday
     for the following zones: Beaver...Cimarron...Texas.

     Winter Weather Advisory from 10 AM this morning to 11 AM CDT
     Monday for the following zones: Beaver...Cimarron...Texas.

&&

15/29
Hazardous weather outlook, Oct 14, 4:09 AM CDT, 2 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
409 AM CDT Sun Oct 14 2018

OKZ001>003-TXZ001>020-317-142300-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
409 AM CDT Sun Oct 14 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Freezing temperatures are likely to occur over northwest sections
of the Panhandles starting late this morning and for the rest of
the region through tonight.

Accumulating snow is possible in the very far northwest Texas and
Oklahoma Panhandles where 1 to 2 inches will be possible Sunday
and Sunday night. Snowfall accumulations up to 1 inch will be
possible across the northern third of the Panhandles. Light
amounts of icing will also be possible Sunday and Sunday night
which may cause hazardous road and driving conditions.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Light snow is possibly for Monday morning with light additional
snowfall accumulation possible along with patchy freezing drizzle
which may cause hazardous road and driving conditions.

Thunderstorms may be possible again on Wednesday night through
Friday across the Panhandles. Widespread severe weather does not
look likely at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 14, 3:41 AM CDTHard Freeze WarningAMABeaver, Cimarron, Texas31 hr
Oct 14, 3:41 AM CDTFreeze WarningAMACollingsworth, Wheeler31 hr

Nearby

Wind Advisories in Texas, 2018Wind Advisories in Oklahoma, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.